USP Results In
A Case Study Challenge

We received a
great response
to the latest
U.S. Pharmacist
Case Study
Challenge.
Here is the
author's own
take as well as selected feedback from readers.


Call for papers
What Would You Do?

OTCs for Elderly Man With Nausea?

Click here for this case study, which was
emailed to you on January 23, 2012.

Author Answer

Several changes in JK’s health have occurred over the last several months that are temporally associated with the addition of donepezil to his medication regimen. It is widely acknowledged that gastrointestinal (GI) side effects, including nausea and anorexia, are the most common side effects of acetylcholinesterase inhibitor (ChE-I) use. While GI side effects are most prevalent, cardiovascular-related adverse events have also been reported with ChE-I use. While considered rare, the proposed mechanism for ChE-I-induced bradycardia is activation of muscarinic receptors in the pacemaker cells of the heart by acetylcholine, thus resulting in a decreased heart rate. One retrospective study showed risk for bradycardia in patients taking a ChE-I. The risk of bradycardia was dose-related, and patients with bradycardia were more likely to fall, experience syncope, and require pacemaker implantation.

In the case of JK, he has been experiencing nausea and anorexia for the last several months, resulting in significant weight loss, a decrease in his pulse rate, and several bouts of syncope. In light of the evidence outlined above, it is prudent to suspect the ChE-I as a contributor to JK’s symptoms. In this scenario, the pharmacist communicated JK’s symptoms to his PCP and cardiologist and recommended ChE-I discontinuation in light of JK’s recent decline in quality of life (nausea and anorexia) and risk of morbidity and mortality associated with continued syncope and falls. Upon review of these considerations, JK’s health care team decided to discontinue ChE-I therapy, which resulted in a resolution of his nausea, bradycardia, and syncopal episodes.

Joshua J. Neumiller, PharmD, CDE, CGP, FASCP
Assistant Professor
Washington State University
Spokane, Washington

Reader Response

I wouldn’t make any recommendations for OTC medication to treat this elderly gentleman’s nausea AT THIS TIME. He needs to see his family physician immediately. Stop the Aricept!!! It is most likely causing all of his problems and providing little benefit—nausea, syncope, possibly bradycardia, etc. If bradycardia continues, reduce the carvedilol dose to 3.125 mg BID. If donepezil is restarted, start at 5 mg daily, progressing to 10 mg after 4 to 6 weeks (lower dose due to mild symptoms and low body weight). The patient’s height is not mentioned, but at 134 pounds, he would most likely be below ideal body weight. If this is true, you must address the patient’s nutritional status to help him thrive. This might improve on its own with the solving of the nausea, but if he continues to experience lack of appetite, next comes nutritional supplements, appetite stimulants (megestrol, dronabinol), etc.

This elderly man may no longer need that 20-mg dose of citalopram 4 years after the passing of his wife. It has a pretty significant incidence of nausea all by itself (probably not the cause of this), along with a possibility of some confusion and impaired concentration. He may have needed it at the time, but continued for life?

S. G. Young, BS Pharm
Centerville, Ohio

Reader Response

Donepezil interacts with both carvedilol and citalopram. Since the patient is suffering from syncope and his heart rate varies from 40 to 55 beats per minute, I would be immediately concerned with the carvedilol and donepezil and increased risk of bradycardia. Donepezil levels may also increase due to its interaction with citalopram, so with these drugs I would suggest to the doctor that the donepezil (23 mg daily) dose be reduced to safer levels. The recommended dose for adults with moderate-severe levels are at best 10 mg daily.

This man is 88 years of age, and forgetting the names of extended family members might not qualify as severe dementia. How often does this man see these family members? I would evaluate his immediate physical health before worrying about remembering extended family members’ names. I would be more concerned with the possibility of falls for this patient.

A. Poldrugo-Marasa, RPh
Astoria, New York

Reader Response

As his pharmacist, I would explain to JK and his daughter that the nausea and lack of appetite are known side effects of the donepezil medication. These side effects, however, should have resolved after the first 3 to 4 weeks of therapy. Since he is continuing to have these issues as well as weight loss, I would recommend that I could contact his prescribing doctor to suggest switching to memantine and discontinuing the donepezil. His prescribing doctor may want to taper his donepezil dose down over 1 to 2 weeks before discontinuing all together; the memantine therapy could be started during this taper-down process.

The syncope and low heart rate are also problems that need to be reported to his cardiologist. JK is at increased risk for falls and fractures in addition to these issues. I would offer to check JK’s blood pressure and pulse—I would then report these results to his cardiologist’s office along with a recommendation that his dose of carvedilol be reduced to 3.125 mg BID to see if this resolves the problem. The lisinopril dose could also be reduced, if necessary to 5 mg daily, but only after the dose reduction of carvedilol has been given a trial of about 1 to 2 weeks. If any of my recommendations are accepted and implemented, I would follow up with JK and his daughter by phone in 7 to 10 days to see if his problems have resolved.

F. D. Zobel, PharmD
Warrenton, Missouri

Reader Response

I feel JK’s problems are directly related to the initiation of donepezil. The drug is a cholinergic medication and is contributing to the nausea and bradycardia (also carvedilol) in JK. I don’t think the medical community appreciates the significant bradycardia you can see with this class of medications. We recently had a patient admitted with the same problem after starting the higher strength of donepezil. I would also mention to JK’s daughter that the indication for initiation of donepezil seems questionable. In addition, I would question her to see if she has seen any benefit in her father after starting this medication. If the medication was found to provide benefit, it might be wise to start at a lower dose of 5 mg and titrate up as necessary.

M. Kauflin, PharmD, BCPS
Dayton, Ohio